Montana, 2022

Hail and Damaging Wind in Montana, July 2, 2022

July 2, 2022 · NWS GGW · 8 events in 4 counties and zones

A trough over the Pacific Northwest sent a shortwave up and over an upper level ridge parked over central Montana. This would set off a round of severe thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A trough over the Pacific Northwest sent a shortwave up and over an upper level ridge parked over central Montana. This would set off a round of severe thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 2, 2:14 AM MST, 13 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 2:14 AM MST, 13 hours 6 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
314 AM MDT Sat Jul 2 2022

.DISCUSSION...

Upper level ridge sits over the state and a trough continues to
deepen off the Pacific Northwest Coast. A shortwave will ride up
and over the ridge and bring us another round of showers and
thunderstorms this afternoon. Storm Prediction Center has the
western half of the CWA with a Marginal Risk for severe weather
with the eastern half of our CWA in a Slight Risk.

On Sunday the trough and ridge shift a little eastward putting us
under a southwesterly flow aloft. Another shortwave will ride up
this southwestern flow and bring another round of showers and
thunderstorms across the area. Again the Storm Prediction Center
highlights our area in a Marginal to Slight Risk for severe
weather with the best chances for severe weather being over our
southeastern zones.

The same scenario will play out for the 4th of July as the trough
and ridge pairing make little if any progress eastward. Shower
activity looks more widespread which will keep our temperatures a
bit cooler than the previous days. Storm Prediction Center
continues to highlight our area for severe weather with the
southern zones having the highest risk.

Trough and ridge make little to no movement for the rest of the
week so things look pretty unsettled. Could see a warming trend as
ridge may actually amplify a bit and retrograde as the week
progresses.

-Bernhart

&&

.AVIATION...
Flight category: VFR

Winds: E-SE 5-10kts morning, becoming S-SE 10-15kts, gusts
20-25kts in the afternoon.

Discussion: Another round of showers and thunderstorms is expected
to develop this afternoon. Some of the storms could be severe with
gusty winds and large hail. Showers and thunderstorms, some
reaching severe levels, will develop again Sunday afternoon and
are expected to be more widespread in coverage than today.

-Bernhart

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 2, 1:41 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Glasgow MT
241 PM MDT Sat Jul 2 2022

MTZ018>020-062-022130-
Sheridan MT-Daniels MT-Western Roosevelt MT-Eastern Roosevelt MT-
241 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern
Daniels, north central Roosevelt and west central Sheridan Counties
through 330 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Bredette, or 16 miles southeast of Scobey, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Daniels, north central Roosevelt and west central Sheridan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.

&&

LAT...LON 4862 10533 4874 10522 4867 10471 4839 10491
TIME...MOT...LOC 2041Z 298DEG 19KT 4862 10518

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Glinskas
Special weather statement, Jul 2, 1:43 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Glasgow MT
243 PM MDT Sat Jul 2 2022

MTZ017-018-020-061-022145-
Northern Valley MT-Daniels MT-Western Roosevelt MT-
Central and Southern Valley MT-
243 PM MDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of western Daniels,
northwestern Roosevelt and northeastern Valley Counties through 345
PM MDT...

At 243 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Opheim to 15 miles northeast of St. Marie.
Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Opheim, Richland, Peerless, West Fork, Baylor, Glentana and Larslan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.

&&

LAT...LON 4855 10569 4852 10642 4887 10664 4900 10628
      4900 10587
TIME...MOT...LOC 2043Z 255DEG 21KT 4882 10649 4858 10632

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Glinskas
Special weather statement, Jul 2, 2:07 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Glasgow MT
307 PM MDT Sat Jul 2 2022

MTZ018-020-022130-
Daniels MT-Western Roosevelt MT-
307 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern Daniels
and north central Roosevelt Counties through 330 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Scobey, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bredette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.

&&

LAT...LON 4858 10577 4873 10568 4867 10518 4844 10529
TIME...MOT...LOC 2107Z 293DEG 31KT 4862 10561

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Glinskas
Special weather statement, Jul 2, 2:23 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Glasgow MT
323 PM MDT Sat Jul 2 2022

MTZ017-020-022-023-022230-
Garfield MT-Western Roosevelt MT-McCone MT-
Central and Southern Valley MT-
323 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northeastern
Garfield, southwestern Roosevelt, southeastern Valley and
northwestern McCone Counties through 430 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Rock Creek Rec Area, or 29 miles southwest of Wolf
Point, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wolf Point and Oswego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.

&&

LAT...LON 4771 10611 4785 10627 4821 10565 4799 10542
TIME...MOT...LOC 2123Z 233DEG 22KT 4782 10612

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jamba
Special weather statement, Jul 2, 2:27 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Glasgow MT
327 PM MDT Sat Jul 2 2022

MTZ020-023-024-062-022230-
Richland MT-Western Roosevelt MT-McCone MT-Eastern Roosevelt MT-
327 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of south central
Roosevelt, northeastern McCone and northwestern Richland Counties
through 430 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Poplar, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Poplar, Brockton and Sprole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.

&&

LAT...LON 4801 10544 4819 10542 4820 10478 4793 10481
TIME...MOT...LOC 2127Z 274DEG 15KT 4810 10532

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Jamba
Special weather statement, Jul 2, 2:33 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Glasgow MT
333 PM MDT Sat Jul 2 2022

MTZ018>020-062-022230-
Sheridan MT-Daniels MT-Western Roosevelt MT-Eastern Roosevelt MT-
333 PM MDT Sat Jul 2 2022

...Strong thunderstorms will impact portions of southeastern Daniels,
northern Roosevelt and southwestern Sheridan Counties through 430 PM
MDT...

At 332 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Archer to 9 miles northwest
of Bredette. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medicine Lake, Bredette and Homestead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.

&&

LAT...LON 4842 10424 4823 10523 4839 10554 4866 10574
      4872 10491
TIME...MOT...LOC 2132Z 305DEG 22KT 4856 10487 4856 10550

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Glinskas

The radar

The Glasgow radar (KGGW), 149 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Prairie

When
July 2, 3:20 PM MST
Where
Prairie County, 15.12 mi NNE of Mc Cloud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.110, -105.490

A trained spotter reported hail up to the size of quarters. They also reported some small branches broken off of some trees.

Hail, Valley

When
July 2, 3:20 PM MST
Where
Valley County, 4.22 mi ENE of Lustre
Measured
1 in hail
Reported by
Public
Coordinates
48.410, -105.820

Public reported hail up to the size of quarters. At one point the hail was covering the entire ground.

Hail, Prairie

When
July 2, 3:47 PM MST
Where
Prairie County, 15.16 mi NE of Mc Cloud
Measured
1 in hail
Reported by
Public
Coordinates
47.060, -105.360

Public reported hail up to the size of quarters, as well as boards taken off of a fence.

Thunderstorm Wind, Richland

When
July 2, 4:00 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.950, -104.940

The Badger Creek mesonet site (FW2498) measured a 60 mph thunderstorm wind gust.

Hail, Wibaux

When
July 2, 5:00 PM MST
Where
Wibaux County, 1.46 mi SSW of Wibaux
Measured
1 in hail
Reported by
Social Media
Coordinates
46.960, -104.190

Public reported, via Facebook, hail up to the size of quarters.

Hail, Wibaux

When
July 2, 5:10 PM MST
Where
Wibaux County, 2.07 mi S of Wibaux
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.950, -104.180

A trained spotter reported hail up to the size of quarters.

Hail, Wibaux

When
July 2, 5:18 PM MST
Where
Wibaux County, 6.24 mi N of St Phillip
Measured
1 in hail
Reported by
Public
Coordinates
46.920, -104.070

Public reported hail up to the size of quarters.

Hail, Wibaux

When
July 2, 5:30 PM MST
Where
Wibaux County, 1.46 mi SSW of Wibaux
Measured
1 in hail
Reported by
Public
Coordinates
46.960, -104.190

Public reported hail up to the size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038973, 1038974, 1039020, 1039054, 1039024, 1039028, 1039030, 1039031.